Dense Fog, Alexander
- When
- February 1, 6:30 AM CST to 8:15 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog formed along and south of a line from Carbondale to Harrisburg. Visibility dropped to one-quarter mile or less for up to a couple of hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed along and south of a line from Carbondale to Harrisburg. Visibility dropped to one-quarter mile or less for up to a couple of hours. The fog occurred with light winds in the vicinity of a weak cold front. The fog followed showers and thunderstorms that moistened the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 1, 6:18 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 618 AM CST WED FEB 1 2012 .UPDATE... UPDATED AVIATION SECTION. WITH LIGHT WINDS AND AREAS OF CLEAR SKIES...PARTS OF THE REGION JUST AHEAD OF THE COLD FRONT WILL HAVE AREAS OF DENSE FOG FOR A WHILE THIS MORNING. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED THROUGH 15Z FOR SOUTHEASTERN MISSOURI AND PARTS OF FAR SOUTHERN ILLINOIS. && .SHORT TERM /TODAY THROUGH THURSDAY NIGHT/... PCPN HAS BEEN SPARSE OVER THE PAH FCST AREA OVERNIGHT...EXCEPT FOR A FAIRLY PERSISTENT AREA OF SHOWERS OVER PARTS OF WRN KY THAT CONTINUED TO MOVE EWD. SHOWERS ALONG AN APPROACHING COLD FRONT DISSIPATED EARLIER...BEFORE THEY ENTERED OUR PART OF SERN MO/SRN IL. HOWEVER...THERE WERE STILL SOME ISOLATED LIGHT SHOWERS TO OUR WEST ALONG THE FRONT...WHICH WAS KNOCKING ON THE DOOR. IT IS BELIEVED THESE SHOWERS WILL DISSIPATE IN A SIMILAR FASHION DUE TO SUBSIDENCE THAT IS OCCURRING AHEAD OF THE NEXT MINOR MID LEVEL SHRTWV. THERE SHOULD BE A TEMPORARY END TO ALL PCPN IN THE PAH FCST AREA SOMETIME THIS MORNING...AT LEAST FOR A COUPLE OF HOURS ANYWAY. WITH THE SFC FEATURE MOVING THROUGH...AND WITH ENERGY FROM THE SECONDARY SHRTWV PRESENT...THERE MAY BE ANOTHER FLARE UP OF SHOWERS IN THE AFTERNOON...WITH A SMALL CHANCE OF A TSTM NEAR THE AR/TN BORDER. AFTER 06Z THU...RAIN FREE CONDITIONS WILL PREVAIL DUE TO MID LEVEL RIDGING AND HIGH SFC PRESSURE...WITH LOWER HUMIDITIES AND ABOVE NORMAL TEMPS. .LONG TERM /FRIDAY THROUGH TUESDAY/... FORECAST CONFIDENCE IS INCREASING IN THE FRI/SAT TIME FRAME...BUT IT IS A CRAP SHOOT FROM THAT POINT ON REGARDING HOW MODELS HANDLE THE SRN BRANCH CLOSED/POSSIBLY ALSO CUT OFF/ MID LEVEL LOW PRESSURE SYSTEM FROM SAT PM ON. SERIOUSLY...STILL CANNOT FIND MUCH LONG TERM MODEL AGREEMENT...WITH WIDE AND EXTENSIVE VARIATIONS OF WHERE THIS LOW WILL EVENTUALLY END UP BY SUNDAY/MON. THEREFORE...SEE NO OTHER CHOICE BUT TO ONCE AGAIN USE OUR MODEL ALL BLEND MODEL TOOL IN AN ATTEMPT TO MINIMIZE HUGE ERRORS IN BOTH TEMPS AND PRECIP. WHAT DOES SEEMS MORE CERTAIN IS THE FACT THAT THE MODELS REMAIN IN GOOD AGREEMENT THROUGH 12Z TO 18Z SAT. A LARGE AREA OF RAIN WILL LIKELY SPREAD OUT ALONG AND NORTH OF A SFC WARM FRONT LIFTING NORTH INTO THE REGION FRI NIGHT INTO SAT. NOCTURNAL SLY LOW LEVEL JET UP TO 40 KNOTS WILL STREAM COPIOUS MOISTURE NORTH FROM THE GULF OF MEXICO OVER TOP OF THE FRONT. COULD EVEN BE SOME ELEVATED THUNDERSTORMS...ESP AFT MIDNIGHT FRI NIGHT INTO SAT MORNING AS SHOWALTER INDICES APPROACH ZERO AND K INDICES RISE ABOVE 30 ALONG THE FRONT. THERE IS DEFINITELY SOME POTENTIAL FOR HEAVY RAINFALL IN THE ONE TO TWO INCH CATEGORY WITHIN A 12 HOUR PERIOD FRI NIGHT INTO SAT AM. STILL THINK MOST LIKELY HEAVY RAINS WOULD BE DURING THE NOCTURNAL JET PHASE OF THE SYSTEM /AT NIGHT/ JUST NORTH OF THE FRONT. RIGHT NOW THAT WOULD BE OVER MUCH OF WESTERN KENTUCKY. && .AVIATION... AREAS OF DENSE FOG JUST AHEAD OF A WEAK COLD FRONT WILL AFFECT SERN MO AND PARTS OF SRN IL FOR A FEW HOURS THIS MORNING. THIS INCLUDES THE KCGI TAF. IFR CIGS IN ADDITION TO THE FOG HAVE OCCURRED AT SOME AIRPORTS...AND THEY CONTINUE TO BE POSSIBLE IN THE VICINITY OF THE FRONT. INTERMITTENT MVFR CIGS ARE MORE LIKELY. CLEARING OF SKIES IS NOT EXPECTED UNTIL THE PASSAGE OF A SECOND MID LEVEL SHRTWV THROUGH MOST OF THE AREA TONIGHT. SCATTERED SHOWERS ARE STILL POSSIBLE SOUTH THE OHIO RIVER THIS AFTERNOON BUT THEY ARE NOT LIKELY ENOUGH TO MENTION IN ANY TAFS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...DB LONG TERM....GM AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 432 AM CST WED FEB 1 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 432 AM CST WED FEB 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE MAY BE A FEW THUNDERSTORMS NEAR THE ARKANSAS AND TENNESSEE BORDERS THIS AFTERNOON. MINOR FLOODING CONTINUES ON AREA RIVERS. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT AND EARLY SATURDAY AS A WARM FRONT APPROACHES THE AREA. LOCALLY HEAVY RAIN IS POSSIBLE. MINOR FLOODING WILL CONTINUE THIS WEEK ON AREA RIVERS. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 600 AM CST WED FEB 1 2012 ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114- 011500- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-ALEXANDER- PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY- BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...JONESBORO...VIENNA... CAIRO...MOUND CITY...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU... PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD... SIKESTON...CHARLESTON...NEW MADRID 600 AM CST WED FEB 1 2012 ...AREA OF DENSE FOG FORMING ACROSS MUCH OF SOUTHEAST MISSOURI AND THE SOUTHERN TIP OF ILLINOIS... AT 545...REPORTS FROM LOCAL WEATHER STATIONS ACROSS THE QUAD STATE REGION INDICATE THAT AREAS OF DENSE FOG ARE FORMING NORTHWEST OF A LINE EXTENDING FROM NEAR FAIRFIELD ILLINOIS TO CAPE GIRARDEAU ILLINOIS TO THE BOOTHEEL OF MISSOURI. IF THESE AREAS OF DENSE FOG CONTINUE TO EXPAND AND BECOME MORE CONSTANT...A DENSE FOG ADVISORY MAY BE REQUIRED AROUND THE MORNING COMMUTE. SOME LOCATIONS...SUCH AS POPLAR BLUFF MISSOURI...CAPE GIRARDEAU AND MOUNT VERNON ILLINOIS HAVE SEEN VISIBILITIES FALLING OFF AND ON TO NEAR A QUARTER MILE OR SO IN VISIBILITY. MORNING COMMUTERS SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS THIS MORNING...AND BE PREPARED FOR RAPID FLUCTUATIONS IN VISIBILITY. DO NOT USE HIGH BEAN BEAM HEADLIGHTS IN FOGGY SITUATIONS.
SPECIAL WEATHER STATEMENT...CORRECTED TYPOS NATIONAL WEATHER SERVICE PADUCAH KY 623 AM CST WED FEB 1 2012 ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114- 011500- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-ALEXANDER- PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY- BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...JONESBORO...VIENNA... CAIRO...MOUND CITY...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU... PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD... SIKESTON...CHARLESTON...NEW MADRID 623 AM CST WED FEB 1 2012 ...AREA OF DENSE FOG FORMING ACROSS MUCH OF SOUTHEAST MISSOURI AND THE SOUTHERN TIP OF ILLINOIS... AT 545 AM...REPORTS FROM LOCAL WEATHER STATIONS ACROSS THE QUAD STATE REGION INDICATE THAT AREAS OF DENSE FOG ARE FORMING NORTHWEST OF A LINE EXTENDING FROM NEAR FAIRFIELD ILLINOIS TO CAPE GIRARDEAU ILLINOIS TO THE BOOTHEEL OF MISSOURI. IF THESE AREAS OF DENSE FOG CONTINUE TO EXPAND AND BECOME MORE CONSTANT...A DENSE FOG ADVISORY MAY BE REQUIRED AROUND THE MORNING COMMUTE. SOME LOCATIONS...SUCH AS POPLAR BLUFF MISSOURI...CAPE GIRARDEAU AND MOUNT VERNON ILLINOIS HAVE SEEN VISIBILITIES FALLING OFF AND ON TO NEAR A QUARTER MILE OR SO IN VISIBILITY. MORNING COMMUTERS SHOULD ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS THIS MORNING...AND BE PREPARED FOR RAPID FLUCTUATIONS IN VISIBILITY. DO NOT USE HIGH BEAM HEADLIGHTS IN FOGGY SITUATIONS.
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363637, 363638, 363639, 363640, 363641, 363642, 363643, 363644, 363645.